Lipitor for Breakfast, NOT Grapefruit Juice!
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
Melissa Conrad Stöppler, MD
Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.
Lipitor is generally well-tolerated, and side effects are rare. However, like all medications, it requires monitoring for side effects. Among the side effects that are routinely monitored:
- Muscle pain and stiffness should be reported to
the doctor immediately as these could be a sign of muscle damage.
- Blood testing
is also required to detect any liver damage.
- Lipitor should be used with caution
in patients with alcohol or other liver diseases.
- Other minor side effects include constipation, diarrhea, fatigue, gas, heartburn, and headache.
A peculiar cross reaction with a specific food exists with Lipitor and other "statin" drugs used to lower cholesterol. Grapefruit juice blocks special enzymes in the wall of the small intestine that actually destroy many medications, including Lipitor, and prevents their absorption into the body. Thus, in the normal state, smaller amounts of the drugs get into the body than are ingested. When the action of these enzymes is blocked (as by grapefruit juice), more of the drugs get into the body, and the blood levels of these medications increase. This can lead to toxic side effects from Lipitor, such as liver or muscle damage.
So beware of this unusual direct link to a medication hazard with Lipitor when choosing breakfast beverages!
Last Editorial Review: 3/4/2008
Tips to keep it under control.